Colorado, 2011

Damaging Wind in Colorado, August 17, 2011

August 17, 2011 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produces thunderstorm wind gusts up to 60 mph at times over portions of Kiowa county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produces thunderstorm wind gusts up to 60 mph at times over portions of Kiowa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 17, 2:05 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 2:05 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT WED AUG 17 2011

.SHORT TERM...
(TONIGHT AND THURSDAY)

PRIMARY SHORT TERM METEOROLOGICAL CONCERNS CONTINUE TO BE THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY EASTERN
SECTIONS FROM THIS AFTERNOON INTO THE EVENING AND THEN POPS AND
TEMPERATURES DURING THE REMAINDER OF THE SHORT-TERM.

CWFA CURRENTLY NOTING SOME HEALTHY THUNDERSTORM ACTIVITY OVER
WESTERN PORTIONS OF LAS ANIMAS COUNTY AS WELL AS FAR NORTHERN
SECTIONS OF EL PASO COUNTY. IN ADDITION...MOIST AIR MASS IN PLACE
WITH SURFACE DEW-POINTS IN THE 50S TO LOWER 60S EASTERN PORTIONS OF
THE FORECAST DISTRICT.

20Z/17TH ANALYZED LOCALIZED CAPES OF 2500 J/KG...LIS OF -6C AND 0
TO 6 KM BULK SHEARS UP TO 45 KNOTS ALSO NOTED OVER EASTERN
SECTIONS OF THE FORECAST DISTRICT. IN ADDITION...20Z TEMPERATURES
RUNNING IN THE 80S TO LOWER 90S EASTERN SECTIONS...80S OVER THE
SAN LUIS VALLEY AND 50...60S AND 70S OVER HIGHER TERRAIN AREAS.

FOR SENSIBLE WEATHER...WILL PAINT ISOLATED TO SCATTERED LATE
AFTERNOON TO EVENING THUNDERSTORMS...INCLUDING SOME STRONG TO
SEVERE...ESPECIALLY OVER EASTERN SECTIONS...THEN SHORT-TERM
MESOSCALE MODELS SUGGEST THAT PRIMARY CONVECTIVE ACTION OVER THE
CWFA SHOULD BE ENDING BY 05Z/18TH WITH ABOVE CLIMATOLOGICAL AVERAGE
MINIMUM TEMPERATURES ANTICIPATED.

ON THURSDAY...LESS ACTIVE PATTERN EXPECTED WITH ISOLATED LATE
AFTERNOON THUNDERSTORMS PROJECTED...ESPECIALLY OVER WESTERN
SECTIONS.  IN ADDITION...ABOVE SEASONAL MID-AUGUST MAXIMUM
TEMPERATURES SHOULD BE NOTED ON THURSDAY WITH EVEN A FEW 100F
READINGS POSSIBLE OVER PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THU NIGHT AND FRI THE UPR RIDGE WL BE CENTERED TO OUR SOUTH...WITH
A SHORTWAVE TROF MOVING ACRS CO ON FRI. THE NAM HAS A FRONT
HANGING UP ALONG THE PALMER DVD AND EXTENDING EASTWARD AND THE
BETTER LOW LEVEL MSTR...WITH DEW POINTS IN THE 60S...STAYS OVR THE
NERN CORNER OF CO DURING THE AFTERNOON. AT THIS TIME IT LOOKS LIKE
ISOLD TO SCT TSTMS WL BE POSSIBLE ACRS THE FORECAST AREA FRI WITH
THE BEST CHANCES BEING NR THE HYR TRRN. OVERNIGHT THE FRONT DROPS
SOUTH AND THE HIGHER DEW POINTS MOVE INTO THE SERN PLAINS WITH THE
POSSIBILITY OF LOW CLOUDS AND AREAS OF FOG DEVELOPING. BY LATE
MORNING MOST AREAS SHOULD SEE THE LOW CLOUDS DISSIPATE...BUT THE
NAM KEEPS THE DEW POINTS IN THE MID 50S ACRS THE SERN PLAINS THRU
THE DAY WITH LOW LEVEL UPSLOPE WINDS AND SLIGHTLY COOLER HIGHS. IT
LOOKS LIKE THERE WL BE A FAIRLY GOOD CHANCE FOR PCPN OVR THE MTS
AND HIGH VALLEYS...AND THEN SPREADING EASTWARD IN THE EVENING
HOURS. COULD AGAIN SEE SOME LOW CLOUDS LATE SAT NIGHT/SUN MORNING.

SUNDAY WE SHOULD SEE MAINLY DIURNAL SHOWERS AND THUNDERSTORMS WITH
AT LEAST SCT PCPN OVR THE HYR TRRN AGAIN AND GENERALLY ISOLD
ACTIVITY OVR THE SERN PLAINS. MON THE UPR RIDGE IS EXPECTED TO BE
CENTERED OVR CENTRAL NM AND BY WED AFTERNOON IS EXPECTED TO SHIFT
TO THE FOUR CORNERS. THERE WL BE ENOUGH MSTR UNDER THE RIDGE TO
RESULT IN ISOLD TO SCT TSTMS EACH DAY.

&&

.AVIATION...

THUNDERSTORMS...CAPABLE OF PRODUCING PERIODS OF IFR/LIFR CEILINGS AND
VISIBILITIES DUE TO LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
HAIL...MAY BE NOTED IN THE VICINITY OF THE KALS...KCOS AND KPUB TAF
SITES THIS EVENING...ESPECIALLY UP TO APPROXIMATELY 04Z/18TH...THEN
VFR CONDITIONS SHOULD BE NOTED AT THE TAF SITES FOR THE REMAINDER OF
THE NIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/28
Hazardous weather outlook, Aug 17, 10:03 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1103 AM MDT WED AUG 17 2011

COZ058>089-093>099-181715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1103 AM MDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN COLORADO AGAIN
TODAY.  TWO PRIMARY AREAS OF CONVECTION ARE EXPECTED...ONE
DEVELOPING ALONG THE FRONT RANGE WEST OF DENVER AND TRACKING
SOUTHEAST ACROSS THE PLAINS...AND ANOTHER OVER THE SOUTHERN
MOUNTAINS AROUND TRINIDAD AND ALONG THE RATON RIDGE.  GENERALLY
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REMAINDER OF THE
AREA.

THE CONVECTION COMING OFF THE MOUNTAINS WEST OF DENVER HAS THE
POTENTIAL TO ORGANIZE INTO A SEVERE SQUALL LINE AS IT TRACKS
SOUTHEAST ACROSS THE PLAINS DURING THE AFTERNOON.  STORMS IN THIS
LINE WILL BE CAPABLE OF PRODUCING HAIL UP TO AT LEAST 2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH OR MORE...AND POSSIBLY EVEN A
TORNADO.  THE SOUTHEAST COLORADO COUNTIES THAT MAY BE IMPACTED BY
THESE STORMS INCLUDE EL PASO...CROWLEY...KIOWA...PROWERS...BENT AND
NORTHERN OTERO.

FOR THE REMAINDER OF THE AREA...INCLUDING THE RATON RIDGE...PRIMARY
STORM THREATS TODAY ARE EXPECTED TO BE HEAVY RAIN...GUSTY WINDS...
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED DIURNAL THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE
REGION THURSDAY AND FRIDAY...THEN AGAIN ON MONDAY AND TUESDAY.
THUNDERSTORMS WILL BE MAINLY TIED TO THE HIGHER TERRAIN...AND THE
MAIN THREATS FROM THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 50 MPH.

INCREASED STORM ACTIVITY IS FORECAST FOR SATURDAY AND SUNDAY. A
COLD FRONT WILL DROP DOWN EASTERN COLORADO LATE FRIDAY
NIGHT...PUSHING SLIGHTLY COOLER AIR AND MORE MOISTURE INTO THE
EASTERN PLAINS FOR SATURDAY AND SUNDAY. THE MAIN THREATS FROM
THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 17, 1:56 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT WED AUG 17 2011

COZ084-172130-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
256 PM MDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PEYTON...OR 21 MILES
NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PEYTON.
  CALHAN.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR
Special weather statement, Aug 17, 3:38 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT WED AUG 17 2011

COZ093-094-172315-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
438 PM MDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF DELHI...OR 30 MILES SOUTHWEST OF
LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
OTERO COUNTY AND NORTH CENTRAL LAS ANIMAS COUNTY.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 17, 3:54 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT WED AUG 17 2011

COZ085-086-172330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
454 PM MDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOUNTAIN...OR 18 MILES SOUTHEAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL
PASO COUNTY AND NORTH CENTRAL PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 17, 4:46 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT WED AUG 17 2011

COZ089-095-096-180015-
CROWLEY COUNTY-EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
546 PM MDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF HASWELL...OR 36 MILES NORTH OF
LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARLINGTON.
  HASWELL.
  EADS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 17, 5:20 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT WED AUG 17 2011

COZ089-093-095-097-180100-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY-
620 PM MDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS EXTENDING FROM WESTERN KIOWA COUNTY INTO
CENTRAL CROWLEY COUNTY. THE LINE OF STORMS WAS MOVING TOWARD THE
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  ARLINGTON.
  CHERAW.
  LAS ANIMAS.
  FORT LYON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 TO 55 MPH ARE
EXPECTED WITH THIS LINE OF STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 89 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
August 17, 5:53 PM MST
Where
Kiowa County, Haswell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.450, -103.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343412.